Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 65, NWS Grand Rapids, MI

June 28, 2006Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2006, 11:10 AM EDT for Newaygo County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2006, 11:10 AM EDT (15:10 UTC)
Expired
Jun 28, 2006, 12:00 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:09 AM EDT, 7 hours 1 minute earlier.

Area forecast discussion, Jun 28, 4:09 AM EDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 AM EDT WED JUN 28 2006

.SHORT TERM...
AN UPPER TROUGH WILL MOVE OVER THE REGION LATER TODAY.  DETERMINING
HOW EXTENSIVE THE RESULTANT PCPN WILL BE AND WHETHER ANY
THUNDERSTORMS MAY BECOME SEVERE WAS THE MAIN FORECAST FOCUS EARLY IN
THE SHORT TERM.  BEYOND TODAY PCPN CHCS DWINDLE...BUT THERE COULD
STILL BE A FEW MINOR ISSUES TO CONTEND WITH.

PCPN CHCS WILL BE ON THE INCREASE THROUGH THE DAY TODAY AS THE UPPER
WAVE SLIDES IN.  MID LEVEL DRY AIR WILL ALLOW THE REGION TO SEE A
FAIR AMOUNT OF SUNSHINE EARLY RESULTING IN INCREASING INSTABILITY.
THE SYNOPTIC FLOW WILL BE WESTERLY WHICH WILL LIMIT THE INSTABILITY
NEAR THE LAKE...HOWEVER FURTHER INLAND WE SHOULD SEE SB LI/S DROP TO
AROUND -2C BY MID DAY.  WILL ONLY GO WITH SCTD WORDING HOWEVER...AS
THERE WILL BE A COUPLE OF OTHER LIMITING FACTORS...MOISTURE AND THE
TIMING OF THE WAVE.  WE SHOULD REALIZED ADDED MOISTURE AS THE WAVE
APPROACHES...BUT IT WILL BE LACKING EARLY TODAY.  THE TIMING OF THE
WAVE ALSO FAVORS THAT THE BULK OF THE SHOWER AND STORM ACTIVITY WILL
BE EAST OF THE GRR CWA BY MID/LATE AFTERNOON.  SO GIVEN THIS...SCTD
WORDING SHOULD WORK FINE...WITH THE HIGHEST POPS EAST.  SPC HAS PUT
THE ENTIRE AREA UNDER A SLIGHT RISK OF SEVERE STORMS TODAY...HOWEVER
THE SEVERE POTENTIAL LOOKS QUITE MINIMAL WEST OF HIGHWAY 131.  THIS
REGION WILL STRUGGLE WITH THE LAKE SHADOW AS WELL AS LIGHT WIND
FIELDS UNDER THE TROUGH AXIS.  SEVERE POTENTIAL INCREASES FURTHER
EAST WHERE 0-6KM BULK SHEAR VALUES WILL BE 20-25KT.  THIS IS STILL
VERY MARGINAL...BUT WITH THE COLD POOL OF AIR ALOFT WE COULD SEE A
COUPLE OF SEVERE STORMS WITH HAIL BEING THE MAIN THREAT.

SHOWERS AND STORMS WILL DIMINISH TONIGHT FROM WEST TO EAST AS THE
UPPER TROUGH MOVES EAST OF THE AREA.  ANY SEVERE THREAT SHOULD BE
ENDED BY SUNSET.

HAVE DECIDED TO LEAVE SLIGHT CHC POPS IN FOR THURSDAY...ACROSS
INLAND AREAS.  THERE WILL BE SOME LINGERING MOISTURE LEFT BEHIND AND
AFTERNOON LI/S DROP TO AROUND ZERO.  THE TRIGGER MAY BE A LEFTOVER
BOUNDARY FROM THE OVERNIGHT STORMS.

BY THURSDAY NIGHT THE UPPER TROUGH WILL STILL BE OVER THE EASTERN
GREAT LAKES.   ANOTHER SHORT WAVE WILL SLIDE DOWN THIS TROUGH OVER
LAKE HURON IN THIS TIME FRAME.  WILL ONCE AGAIN LEAVE SLIGHT CHC
POPS ACROSS THE NORTHERN CWA WITH THIS FEATURE.  LEFTOVER BOUNDARIES
AND LOW LEVEL MOISTURE COULD RESULT IN A COUPLE OF SHOWERS OR STORMS
REDEVELOPING ON FRIDAY.  WILL AGAIN COVER THIS WITH SLIGHT CHC POPS.

.LONG TERM...
FRIDAY NIGHT THROUGH THE FOURTH OF JULY THE LONG WAVE TROUGH
CURRENTLY PROVIDING COOLER TEMPS ALOFT WILL ALIGNED OVER THE EXTREME
EASTERN GREAT LAKES REGION WITH A SLIGHTLY NEGATIVE TILT AT THE
START OF THE PERIOD. NO MAJOR SHORT WAVES APPEAR TO BE ROTATING
THROUGH THE INCREASINGLY ZONAL FLOW ON FRIDAY NIGHT OR SATURDAY
MORNING BUT A SYSTEM THAT WILL BE COMING ONSHORE OF THE PACIFIC
NORTHWEST SHOULD MAKE ITS WAY TO THE DAKOTAS BY FRIDAY EVENING. THIS
SYSTEM ARRIVES IN SW LWR MI ON SATURDAY AFTERNOON WHICH SHOULD BRING
SOME SIGNIFICANT RAINFALL FOR THE WEEKEND. HIGH PRESSURE OVER THE
EAST CENTRAL ATLANTIC COAST SHOULD ENHANCE SW FLOW BRINGING WARM
ADVECTION OVER THE WEEKEND BUT TEMPS SHOULD STILL REMAIN WITHIN A
FEW DEGREES OF NORMAL. SYSTEM MOVING TO OUR SOUTH ALONG STALLED
FRONTAL BOUNDARY WILL HAVE TO BE MONITORED FOR PRECIP CHANCES MON
AND ON THE FOURTH AS A DEEPENING UPPER TROUGH MAKES ITS WAY INTO THE
REGION ON THE FOURTH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JK MWH
Hazardous weather outlook, Jun 28, 10:15 AM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 AM EDT WED JUN 28 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1015 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE INTO LOWER MICHIGAN THIS
AFTERNOON FROM WISCONSIN. THE UPPER DISTURBANCE COMBINED WITH A WEAK
SLOW MOVING COLD FRONT PUSHING SOUTH THROUGH THE STATE WILL PROVIDE
A FOCUS FOR THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS ESPECIALLY
THIS AFTERNOON AND EARLY EVENING COULD REACH SEVERE LEVELS. THE
GREATEST THREAT FROM STORMS TODAY WILL BE HAIL. THE STRONGEST STORMS
HAVE THE POTENTIAL TO PRODUCE HAIL TO AROUND AN INCH IN DIAMETER. IN
ADDITION...SOME STORMS MAY PRODUCE WINDS TO AROUND 60 MPH.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH INDEPENDENCE DAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT THROUGH FRIDAY AFTERNOON. SOME STORMS MAY REACH SEVERE
LEVELS WITH WINDS 58 MILES AN HOUR OR GREATER AND HAIL THREE
QUARTERS OF AN INCH IN DIAMETER OR GREATER SOUTHEAST OF A LINE
FROM LANSING TO KALAMAZOO ON THURSDAY AFTERNOON. THUNDERSTORMS ARE
ALSO POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY
AFTERNOON.

MWH DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:50 AM EDTSevere Thunderstorm WarningGRRVan Buren25 min
Jun 28, 11:59 AM EDTSevere Thunderstorm WarningGRRNewaygo31 min
Jun 28, 12:00 PM EDTSevere Thunderstorm WarningGRRKalamazoo60 min
Jun 28, 12:09 PM EDTSevere Thunderstorm WarningGRRAllegan36 min
Jun 28, 12:31 PM EDTSevere Thunderstorm WarningGRRMecosta44 min
Jun 28, 12:40 PM EDTSevere Thunderstorm WarningGRRBarry50 min
Jun 28, 1:00 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Jun 28, 2:48 PM EDTSevere Thunderstorm WarningGRRJackson42 min
Jun 28, 4:16 PM EDTSevere Thunderstorm WarningGRRGratiot44 min
Jun 28, 6:54 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta36 min
Jun 28, 7:15 PM EDTSevere Thunderstorm WarningGRRIonia30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.